Illinois, 2021Damaging Wind in Illinois, December 15, 2021
December 15, 2021 · NWS LSX · 1 event in 1 county or zone
A cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 15, 9:23 PM CST, 3 minutes earlier.
Area forecast discussion, Dec 15, 9:23 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
923 PM CST Wed Dec 15 2021
.SHORT TERM... (Through Late Thursday Afternoon)
Issued at 913 PM CST Wed Dec 15 2021
We have a non-typical situation with regards to severe weather
this evening. There is a line of predominately showers extending
from near La Grange MO through Monroe City to just east of
Columbia, moving rapidly northeast at 60+ mph. While there has
been little thunder in the line, the stronger cores within the
line, which is in an environment of MUCAPE around 500 j/kg, have
been taping very strong winds just off the surface and been able
to produce locallized areas of 60+ mph winds. Otherwise the
pressure gradient is supporting south-southwest winds with 45-50+
mph gusts. The expectation is the line will gradually lose
structure and severe wind potential between 05-06z as it moves
east-northeast into diminishing CAPE, with strong gradient winds
persisting through 08-09Z, and perhaps an isolated severe gust
with the decaying line.
Glass
.LONG TERM... (Friday through Next Wednesday)
Issued at 244 PM CST Wed Dec 15 2021
Surface low pressure will develop in the vicinity of tri-state
region of TX/AR/OK Friday. This all runs ahead of a positively
tilted upper level shortwave that will drop southeast into the early
portion of the weekend. The last few forecast cycles have trended
wetter as the surface low tracks along the boundary, which is also
running nearly parallel with the mean flow. PWAT values are around 3
standard deviations above normal, providing a stronger signal for a
wet Friday-early Saturday period. Though not terribly high, MUCAPE
of 200-300 J/kg may be enough for a few elevated thunderstorms to
become embedded in the overall field of precipitation. The northern
extent of the precipitation will be the main question with better
confidence in higher rainfall amounts over Southeast MO/southwest IL.
Meanwhile, NBM tends to hold onto some of the precipitation on the
northern fringes, producing rn/sn within the cooler air, which is
probably overdone at this point. I don't have much concern for
wintry precipitation.
Aside from minor deviations between deterministic guidance, the
consensus is to trend toward quieter and drier conditions beyond
Saturday morning. The upper level trough will work in tandem with
surface high pressure to shunt activity eastward with near normal
temperatures through the remainder of the weekend.
A southern stream shortwave traverses the southern CONUS early next
week with a surface low departed slightly further south of the upper
wave near the gulf coast. This system originally provided slight
chance pops as far north as St. Louis. However, this was the most
aggressive solution (GFS). Trends over the last few runs, along with
the depth of the dry surface/mid-level layer, best lift being south,
and ensemble data giving leverage to a dry pattern all leans in
favor of a dry forecast.
Deterministic guidance begins to hint on a building upper level
ridge over the central plains, coinciding with surface high pressure
through the Mississippi River Valley. Cluster analysis from days 3-7
build in a longwave ridge pattern with magnitude only strengthen the
idea of another period of potentially anomalous warmth as we close
in on the holiday period.
Maples
&&
.AVIATION... (For the 00z TAFs through 00z Thursday Evening)
Issued at 542 PM CST Wed Dec 15 2021
An intense low pressure system across the midwest will produce
very strong and gusty south to southwest winds this evening with
gusts of 35-40+ kts. A line of severe thunderstorms across NW MO
will also move quickly east this evening impacting KCOU/KJEF and
KUIN between 02-05z, producing wind gusts in excess of 50 kts and
a period of MVFR-IFR flight conditions. The line should weaken as
it approaches the St. Louis area closer to 06z but will still be
capable of wind gusts of 45+ kts. This line of storms is occurring
in advance of a cold front that will also move through the area
overnight into early Thursday morning. In the wake of the cold
front, improving flight conditions and diminishing winds are
expected.
SPECIFICS FOR KSTL:
Very strong and gusty south to southwest winds are expected this
evening with gusts of 35-40+ kts along with stratus/MVFR flight
conditions. A decaying line of thunderstorms will move into the
St. Louis area around 06z. I'm not sure how much actual thunder
will still be around by 06z, but the line will still be capable
of wind gusts of 45+ kts. This line of storms is occurring in
advance of a cold front that will also move through the area
early Thursday morning. In the wake of the cold front, improving
flight conditions and diminishing winds are expected.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 2 AM CST Thursday for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Shelby MO-Warren MO-Washington MO.
IL...Wind Advisory until 2 AM CST Thursday for Adams IL-Bond IL-Brown
IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-Saint Clair-Washington IL.
&&
WFO LSXHazardous weather outlook, Dec 15, 6:39 PM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
639 PM CST Wed Dec 15 2021
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-170045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
639 PM CST Wed Dec 15 2021
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
A Wind Advisory is in effect for the entire area this evening into
tonight for wind gusts of 45 to 55 mph at times.
Scattered severe thunderstorms are expected across northeast and
central Missouri and west central Illinois this evening. These storms
will be capable of damaging wind gusts to 70 mph. There is a slight
chance of thunderstorms across the remainder of the area tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a chance of thunderstorms again across parts of
southeastern Missouri and southwestern Illinois Friday into early
Saturday morning
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to relay any reports of damaging winds or wind
damage.
Glass
In the hours before
Local storm report, Dec 15, 8:38 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
838 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND GST 1 ENE NOVELTY 40.02N 92.19W
12/15/2021 M47 MPH KNOX MO MESONET
&&
MABLocal storm report, Dec 15, 9:12 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
912 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM TSTM WND DMG 4 S COLUMBIA 38.89N 92.34W
12/15/2021 BOONE MO EMERGENCY MNGR
SEVERAL TREES BLOWN DOWN ACROSS OLD PLANK
ROAD NEAR INTERSECTION WITH ROUTE K. THE
TREES ARE OVER A FOOT IN DIAMETER.
&&
MABLocal storm report, Dec 15, 9:13 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
913 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM TSTM WND DMG 1 NW COLUMBIA 38.96N 92.33W
12/15/2021 BOONE MO PUBLIC
POWER LINES DOWN AT PROVIDENCE AND WILKES.
&&
PWLocal storm report, Dec 15, 9:16 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
916 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND DMG 1 NE HARRISBURG 39.15N 92.45W
12/15/2021 BOONE MO EMERGENCY MNGR
TREE BLOWN DOWN ONTO ROUTE F AT INTERSECTION
WITH STIDHAM ROAD.
&&
MABLocal storm report, Dec 15, 9:18 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
918 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND DMG LA BELLE 40.12N 91.91W
12/15/2021 LEWIS MO PUBLIC
1.5 FOOT DIAMETER TREE BLOWN DOWN.
&&
PWThunderstorm Wind, Adams
- When
- December 15, 9:26 PM CST to 9:42 PM CST
- Where
- Adams County, 2.54 mi SE of Rock Creek to 2.9 mi ENE of Adams
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 40.000, -91.373
Widespread wind damage across the Quincy metropolitan area. Numerous large trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, December 15 to 16, 2021$7.1 million · EF2 · 182 events
- High Wind and Winter Weather in Michigan, December 15 to 16, 20212 deaths · 1 injured · $218,000 · 61 kt wind · 14 events
- Tornadoes and Hail in Minnesota, December 15, 20211 death · $2.9 million · EF1 · 82 events
- Wildfire and Dust Storm in Kansas, December 15 to 17, 20211 death · 4 injured · $615,000 · 104 kt wind · 32 events
- Tornadoes and Damaging Winds in Iowa, December 15 to 16, 2021$4.0 million · EF2 · 69 events
- Wildfire and Damaging Winds in Kansas, December 15 to 16, 20211 death · $1.8 million · 84 kt wind · 16 events
- Tornadoes and Hail in Nebraska, December 15, 2021$6.8 million · EF1 · 121 events
- Tornadoes and Hail in Wisconsin, December 15, 20211 injured · $2.1 million · EF2 · 47 events
- Dense Fog in Minnesota, December 15, 20211 death · 4 injured · $130,000 · 1 event
- Wildfire and High Wind in Kansas, December 15 to 16, 20211 death · 73 kt wind · 64 events
- Damaging Winds in Iowa, December 15, 20211 death · 70 kt wind · 36 events
- Tornadoes and Hail in Nebraska, December 15, 20212 injured · EF2 · 81 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994624.